NRAS
22,871 members26,578 posts

Discouraged about weight

I am discouraged about my weight this morning. I weigh the most I have ever weighted in my life. I have been on a steroid for a while now. In the past my rheumatologist tried to wean me off the steroid but i would after a while start hurting again and he would have to put me back on it. I have had RA for 5 years now and am on Orencia shots my neurologist and my rheumatologist think I have MS as well. And because of my MS symptoms i cant exercise and i lost my job in July due to my health. Has anything like this ever happened to you about your weight and if so what did you do?

10 Replies
oldestnewest

Sent you a personal message x

1 like
Reply

Yes I was very slim until Predisone. I'm not huge but needs to lose some excess as it affects my bad knee. I'm still trying to lose oral steroid weight from last year. I asked for a referral to hydrotherapy in May and they lost the request or didn't receive it three times from my rheumy, so still waiting to go. I think hydro can help most people but not sure if you can as you say exercise is not possible with your symptoms just now. I think for me, exercise is needed even if it is more gentle exercises in water (would you be allowed to do those to tone and firm?) and a lot of willpower not to touch the things that will put weight on us easily. Hard. I'm giving up sugar in the new year. See if it makes a big difference to me. It sounds very much a period of transition for you and I hope things are soon more settled. I think just the very fact you're not going out to your job and moving and exercising that way, you will have gained some weight. My recently retired friend did that by being at home and having time to snack. I am having porridge/oatmeal with some honey for breakfast now in the colder weather and feel fuller for it and not wanting to snack and find where my hubby has hidden his choccie biscuits! Good luck. x

1 like
Reply

You are definately not alone. I was on Prednisone in 2 1/2 year and i hated, what i did to my body. I put on weight, not a lot - about 4 -5 kilo - but for my height it was enough to make me i feel horribly, i could not fit into a lot of my pants, i hated to look at my round face in the mirror and the way my body fat was "moved around", my skin got thin and sore ect.. It also gave me problems with my teeth. I am now out of Prednisone and have lost the extra kilos again. Now i am on Methotrexate with different side effects. Weight loss is for me one of them and beeing so skinny is as bad as beeing rounder.

PS.

While beeing on Prednisone, I do hope that you daily take calcium with vitamin D and vitamin K2, combined with exercise that puts strain on your bones - because the "invisible" side effect of Prednisone is descaling of your bones.

1 like
Reply

I'm in the same boat (I also have MS symptoms, are you diagnosed with MS as well as RA? I only am diagnosed with RA). I am also the highest weight I've ever been.

For me, I'm going to try and start swimming. I've been looking at doing the "keto" diet. Or vegan. I can't decide (and I mean that seriously). But I need to start being 100% compliant with one of them.

2 likes
Reply

I’m in your same boat and I totally understand how you feel. I also have neurological symptoms in addition to my RA. I’ve been on prednisone all year and I’ve put on close to 80 pounds. I’m not kidding. Eighty pounds. I feel like a parade float. It’s honestly terrible. I’m about to start a low-carb diet yet again. I was doing really well on one last year until I had to go on prednisone. I just wanted to let you know that you’re not alone.

3 likes
Reply

Low carb was given to me by my endocrinologist. I've lost 15 kg in 6 months but you have to be strict and do it. I have one carb in the morning then no more. I eat lots of veg meat and fruit and loads of water. No fizzy drinks x

1 like
Reply

.

Don't know if you're already familiar with MS-er Dr. Terry Wahls work, Zeke-17? 🤔

[NRAS-ers references to her work, if you're interested in additional perspectives: healthunlocked.com/search/d... ]

Dr. Wahls may have some additional thoughts for you relevant to your particular concerns? 🤔

Wishing you the very, very best, Zeke-17. 😌 Please take good care. 🙏 🍀 🌺 🌞

.

🎄 🔖 🎁 🎅 ❄️ ☃️ 🌨

.

2 likes
Reply

I have been on prednisolone for two years- and am absolutely HUGE. The biggest I have ever been in my life. I have gone from a size 8 to a size 16/18. It makes me so miserable but when I tried to taper down, I was again exhausted and in pain.

I was on methotrexate for three months - but it didn't work. pred is the only drug that has ever worked. It's very dispiriting- I try to be 'above such things' and think positive etc etc but it does make me really miserable.

2 likes
Reply

I was diagnosed 5 years ago and was given steroid shots every 2 months as well as oral steroids off and on. I have gone from a size 8 to a size is 16. I know it’s partly from the steroids and partly because I can’t exercise with the fatigue and pain. I hate RA and right now I can’t stand the way I look and feel either. You definitely aren’t alone. Low carb is the way to go I’m sure. Good luck!

1 like
Reply

I have lost 9 stone with the help of the slimming world food optimisation plan and shear determination. Not able to exercise as knee replacement from 5 years ago has taken a long time to sort out. Plan is lots of protein fruit and veg an necessary roughage and calcium. Makes sense to me. Many things are limited but nothing banned. Was size 26 at my biggest and am now a 16. Am tall so that feels right to me. I also do a seated Pilates class. Balancing on a ball and doing exercises for an hour so strengthening all body without hurting. My recent goal achieved is to be able to get up and down from the floor.

2 likes
Reply

You may also like...